Format

Send to:

Choose Destination
See comment in PubMed Commons below
Wien Klin Wochenschr. 2006 Sep;118(17-18):558-61.

Ventricular tachycardia induced by abuse of ephedrine in a young healthy woman.

Author information

  • 1Department of Cardiology, University Medical Center, Ljubljana, Slovenia. peter.rakovec@kclj.si

Abstract

INTRODUCTION:

Ephedrine or ephedra herbal products have occasionally been used to enhance sports performance and energy or to aid weight loss. The most serious side effects are those on cardiovascular function, including acute myocardial infarction, severe hypertension, myocarditis and lethal cardiac arrhythmias.

CASE REPORT:

A 19-year-old woman was taking ephedrine to enhance her sports performance. After 10 days of this medication she developed hemodynamically unstable ventricular tachycardia resistant to cardioversion and amiodarone treatment. She converted to sinus rhythm 60 hours later, presumably when the plasma ephedrine level had sufficiently decreased. In an electrophysiological study the ventricular tachycardia could be induced and successfully ablated. There were no recurrences during follow-up of more than a year. The use of ephedrine carries a risk of development of life-threatening arrhythmias.

DISCUSSION:

Ephedrine alone cannot be considered as the ultimate cause of tachycardia in our patient; however, it is highly probable that ephedrine triggered the tachycardic attack. The proarrhythmic effect most likely occurred because of underlying idiopathic left ventricular tachycardia. Although the patient could have developed her first attack of ventricular tachycardia at any time in her life, it is highly improbable that the attack following the ephedrine abuse was purely coincidental.

CONCLUSION:

Our experience with the reported patient shows that ephedrine alone, or in combination with substances that increase its effects on the cardiovascular system, may also trigger paroxysms of non-ischemic ventricular tachycardia. The use of ephedrine carries a risk of development of life-threatening arrhythmias and should be discouraged.

PMID:
17009070
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk